Mississippi, 2010

Flash Flooding and Damaging Winds in Mississippi, July 16, 2010

July 16, 2010 · NWS JAN · 16 events in 11 counties and zones

Numerous afternoon thunderstorms developed across the region, with the majority occurring along and east of I-55. The storms produced scattered wind damage with downed trees and power lines being the primary type of damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$468,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Numerous afternoon thunderstorms developed across the region, with the majority occurring along and east of I-55. The storms produced scattered wind damage with downed trees and power lines being the primary type of damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 16, 10:02 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 16, 10:02 AM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1102 AM CDT FRI JUL 16 2010

.UPDATE...CURRENT FORECAST GENERALLY ON TRACK. STORMS BEGINNING TO
POP UP IN THE NORTHEAST CORNER OF MY CWA IN ASSOCIATION WITH UPPER
DIVERGENCE FROM UPPER LEVEL JET...SAGGING WEAK BOUNDARY FROM THE
NORTH AND DISTURBANCE OVER SOUTH ALABAMA/NORTH FLORIDA. STORM
COVERAGE WILL BE GREATEST ACROSS THE CENTRAL AND EASTERN PART OF THE
CWA THIS AFTERNOON AS THE UPPER RIDGE HAS MOVED OFF TO THE WEST. THE
NW/DELTA/WEST OF THE RIVER WILL HAVE THE HOTTEST CONDITIONS AS THE
UPPER RIDGE HANGS ON JUST A BIT OVER THIS AREA. TEMPERATURES HERE
SHOULD CONTINUE TO REACH INTO THE UPPER 90S AND HEAT INDICES INTO THE
105-109 RANGE. THEREFORE...CURRENT HEAT ADVISORY LOOKS GOOD.
HOWEVER...IF/WHEN STORMS POP OVER THIS REGION...THIS IS THE LOCATION
WITH THE HIGHER DCAPE...AND GIVEN HOTTER TEMPS...COULD BE SOMETHING
TO WATCH BUT FEEL THAT THUNDERSTORM COVERAGE WILL BE MORE LIMITED.
FURTHER EAST...TEMPERATURES SHOULD NOT REACH AS WARM GIVEN INCREASING
CLOUD COVER AND STORM COVERAGE. UPDATED FORECAST TO REFLECT CURRENT
TRENDS. OPTED TO INCLUDE COVERAGE WORDING FOR THE EAST WHERE STORMS
ONGOING AND LEFT UNCERTAINTY FOR THE WEST. UPDATE PRODUCTS GOING OUT.
/28/

&&

.AVIATION...VFR CONDITIONS WERE BEING REPORTED AT ALL TAF SITES AT
MID MORNING. A WEAK BOUNDARY SAGGING INTO NORTHERN MISSISSIPPI AND A
WEAK DISTURBANCE APPROACHING FROM THE EAST IS EXPECTED TO HELP SPAWN
CONVECTION MAINLY OVER THE EASTERN HALF OF THE AREA THIS AFTERNOON
AND EARLY EVENING. SCATTERED COVERAGE IS EXPECTED EAST WITH ISOLATED
WEST. OUTSIDE OF THUNDERSTORM AREAS VFR WILL PREVAIL THROUGH
TONIGHT. MODELS ARE INDICATING SOME POTENTIAL FOR STRATUS/PATCHY FOG
OVER THE EAST TONIGHT AFTER 09Z. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       95  74  91  75 /  36  54  59  30
MERIDIAN      95  73  88  74 /  46  39  60  41
VICKSBURG     96  74  92  74 /  25  49  53  28
HATTIESBURG   93  74  89  75 /  60  42  69  36
NATCHEZ       94  74  91  75 /  27  32  60  32
GREENVILLE    97  74  93  75 /  34  38  36  19
GREENWOOD     95  73  91  74 /  39  41  39  21

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MSZ018-019-025>028-
     034>036-040>042-047.

LA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LAZ007>009-015-016-
     023>026.

AR...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ARZ074-075.

&&

28/22
Hazardous weather outlook, Jul 16, 2:40 AM CST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
340 AM CDT FRI JUL 16 2010

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>028-034>036-
040>042-047-170845-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WASHINGTON-HUMPHREYS-
HOLMES-ISSAQUENA-SHARKEY-YAZOO-WARREN-
340 AM CDT FRI JUL 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI AND NORTHEAST LOUISIANA...AS WELL AS EXTREME SOUTHEAST
ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

DANGEROUS HOT AND HUMID CONDITIONS ARE EXPECTED TODAY WITH MAXIMUM
HEAT INDEX READINGS RANGING FROM 105 TO 108 THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP ON SATURDAY ACROSS THE REGION.
THE STORMS WILL MOVE VERY SLOWLY AND WILL BE CAPABLE OF PRODUCING
VERY HEAVY RAINFALL. ISOLATED FLOODING IS POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL NOT BE NEEDED THROUGH THURSDAY.

MSZ029>033-037>039-043>046-048>066-072>074-170845-
WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-NOXUBEE-
MADISON MS-LEAKE-NESHOBA-KEMPER-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
340 AM CDT FRI JUL 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE TONIGHT.
A FEW OF THE STORMS COULD PRODUCE HEAVY RAINFALL. ISOLATED FLOODING
IS POSSIBLE.

HEAT INDEX READINGS ARE EXPECTED TO CLIMB INTO THE 100 TO 105 RANGE
BEFORE STORMS DEVELOP THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP ON SATURDAY ACROSS THE REGION.
THE STORMS WILL MOVE VERY SLOWLY AND WILL BE CAPABLE OF PRODUCING
VERY HEAVY RAINFALL.  ISOLATED FLOODING IS POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL NOT BE NEED THROUGH THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

02

In the hours before

Special weather statement, Jul 16, 10:56 AM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1156 AM CDT FRI JUL 16 2010

MSZ032-033-038-161735-
OKTIBBEHA MS-CHOCTAW MS-WINSTON MS-
1156 AM CDT FRI JUL 16 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER ACKERMAN AT 1156 AM CDT...MOVING
SOUTHWEST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTH CENTRAL WINSTON...EAST CENTRAL CHOCTAW AND
SOUTHWESTERN OKTIBBEHA COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

JA
Special weather statement, Jul 16, 11:12 AM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1212 PM CDT FRI JUL 16 2010

MSZ030-031-033-161740-
CLAY MS-LOWNDES MS-OKTIBBEHA MS-
1212 PM CDT FRI JUL 16 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN WAS
LOCATED 4 MILES NORTHWEST OF SESSUMS AT 1210 PM CDT. THE STORM WAS
NEARLY STATIONARY.

VERY HEAVY RAINFALL WILL FALL OVER THE URBAN AREAS OF STARKVILLE
OVER THE NEXT ONE HALF HOUR TO HOUR. RAIN FALL RATES ARE NEAR 2
INCHES PER HOUR. IF RAIN CONTINUES AT THIS RATE...A FLASH FLOOD
WARNING MAY BE ISSUED.  PLEASE USE CAUTION.

PEOPLE IN EASTERN OKTIBBEHA...WEST CENTRAL LOWNDES AND SOUTH CENTRAL
CLAY COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

JA
Special weather statement, Jul 16, 11:51 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1251 PM CDT FRI JUL 16 2010

MSZ038-161830-
WINSTON MS-
1251 PM CDT FRI JUL 16 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 3 MILES EAST OF LOUISVILLE AT 1251 PM CDT...MOVING SOUTHEAST
AT 10 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN EASTERN WINSTON COUNTY SHOULD MONITOR THIS STORM CLOSELY.

JA
Special weather statement, Jul 16, 11:58 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1258 PM CDT FRI JUL 16 2010

MSZ030-031-033-161840-
CLAY MS-LOWNDES MS-OKTIBBEHA MS-
1258 PM CDT FRI JUL 16 2010

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED FROM 6 MILES NORTH OF MONTPELIER TO 12 MILES NORTH
OF CALEDONIA AT 1258 PM CDT...MOVING SOUTH AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

PEOPLE IN NORTHEASTERN OKTIBBEHA...NORTHEASTERN LOWNDES AND CLAY
COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.

JA
Special weather statement, Jul 16, 12:15 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
115 PM CDT FRI JUL 16 2010

MSZ066-161835-
JONES MS-
115 PM CDT FRI JUL 16 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 4 MILES EAST OF OVETT AT 116 PM CDT...MOVING NORTHWEST AT 5
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHEASTERN JONES COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

CME
Special weather statement, Jul 16, 12:24 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
124 PM CDT FRI JUL 16 2010

MSZ058-161845-
CLARKE MS-
124 PM CDT FRI JUL 16 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 4 MILES SOUTH OF CRANDALL AT 124 PM CDT...MOVING SOUTHWEST AT
5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHEASTERN CLARKE COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

CME

The radar

The Jackson/Brandon,MS radar (KDGX), 137 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
July 16, 12:30 PM CST
Where
Montgomery County, 0.69 mi N of Winona
Measured
53 kt (61 mph) estimated gust
Property damage
$20,000
Reported by
Utility Company
Coordinates
33.490, -89.730

A few power lines were blown down. A few fuse boxes were busted as well due to lightning and wind gusts.

Thunderstorm Wind, Clarke

When
July 16, 12:43 PM CST
Where
Clarke County, 1.21 mi NNW of Langsdale
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
31.895, -88.590

A couple power lines were blown down.

Thunderstorm Wind, Forrest

When
July 16, 1:00 PM CST
Where
Forrest County, 0.91 mi SE of Hattiesburg
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.310, -89.310

A couple trees were blown down.

Thunderstorm Wind, Lauderdale

When
July 16, 1:27 PM CST
Where
Lauderdale County, 2.38 mi NNW of Increase
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.280, -88.590

Several trees were blown down with two across area roads.

Thunderstorm Wind, Jasper

When
July 16, 1:30 PM CST
Where
Jasper County, 3.51 mi E of Paulding
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.030, -88.990

A few trees were blown down.

Thunderstorm Wind, Rankin

When
July 16, 1:36 PM CST to 1:38 PM CST
Where
Rankin County, 0.9 mi SE of Flowood to 0.85 mi WSW of Flowood
Measured
56 kt (64 mph) estimated gust
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
32.270, -90.110

Several trees and power lines were blown down along with numerous limbs. Four homes were heavily damaged by downed trees. A gas line was also damaged by fallen trees.

Thunderstorm Wind, Rankin

When
July 16, 1:55 PM CST
Where
Rankin County, 1.81 mi SW of Brandon
Measured
53 kt (61 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
32.250, -90.000

Several trees were blown down. One home had some roof damage from a fallen tree. A boat was also blown off a trailer.

Thunderstorm Wind, Rankin

When
July 16, 2:10 PM CST
Where
Rankin County, 0.61 mi E of Montery
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.180, -90.070

Numerous large limbs and a few trees were blown down.

Thunderstorm Wind, Scott

When
July 16, 2:28 PM CST
Where
Scott County, 0.9 mi NW of Harperville
Measured
63 kt (72 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
32.490, -89.490

A home had a portion of the roof blown off along with lawn furniture blown around.

Thunderstorm Wind, Scott

When
July 16, 2:37 PM CST
Where
Scott County, 0.56 mi SSE of Forest
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
32.363, -89.475

A Shell station had the canopy collapse and one tree was blown down in Forest.

Thunderstorm Wind, Simpson

When
July 16, 3:00 PM CST
Where
Simpson County, 0.59 mi E of Mendenhall
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
31.950, -89.870

A few power lines were blown down just to the south of Mendenhall.

Thunderstorm Wind, Lawrence

When
July 16, 3:10 PM CST
Where
Lawrence County, 2.83 mi NNW of Divide
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.460, -90.160

A few power lines were blown down off Highway 27.

Flash Flood, Lawrence

When
July 16, 3:50 PM CST to 4:35 PM CST
Where
Lawrence County, 0.35 mi WSW of Monticello to 1.06 mi NNE of Monticello
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
31.548, -90.125

Locally heavy rainfall, between 2 and 3 inches, quickly fell across Monticello and caused some minor flooding to a building.

Flash Flood, Holmes

When
July 16, 3:50 PM CST to 4:30 PM CST
Where
Holmes County, 0.28 mi S of Cruger to 0.71 mi NNE of Cruger
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
33.316, -90.230

Locally heavy rainfall caused several streets to flood in Cruger. Those streets were under a half a foot of water.

Thunderstorm Wind, Bolivar

When
July 16, 4:55 PM CST
Where
Bolivar County, 0.69 mi S of Alligator
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.090, -90.720

A wind gust of 60 mph was reported in Alligator.

Thunderstorm Wind, Bolivar

When
July 16, 5:45 PM CST
Where
Bolivar County, 1.15 mi E of Rosedale
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
33.850, -91.030

Several trees and power lines were blown down with one tree across a road in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2010Every state in 2010This day in weather historyWarnings in Mississippi, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239015, 239020, 239022, 239023, 239024, 239025, 239026, 239798, 239799, 239800, 239801, 239802, 239803, 239805, 239806, 239809.